Systemic inhalation intoxication (carbon monoxide)
Systemic toxicity can occur with inhalation injury. The two gases most commonly associated with this are carbon monoxide (CO) and hydrogen cyanide (HCN). Intoxication has certain signs and symptoms that differ depending on the gas. However, treatment protocols are the same.
Most patients with systemic inhalation intoxication suffer from mixed CO and HCN intoxication. The main pathophysiological process resulting from this systemic intoxication is cell hypoxia.
Carbon monoxide (CO) intoxication
Carbon monoxide (CO) intoxication occurs because CO has a greater affinity for hemoglobin than oxygen, therefore forming carboxyhemoglobin and reducing the oxygen-carrying capacity of the blood. As a result, oxygen delivery to tissues is reduced, leading to tissue hypoxia.
CO intoxication should be suspected in all patients who present following inhalation injury or house fires, until normal blood carboxyhemoglobin (COHb) levels have been confirmed.
During the diagnosis, systemic intoxication injury should be suspected if the findings are consistent with the following history, signs and symptoms.
The patient would have a history of being trapped in an enclosed space or steam filled room. There may also be burns associated with an explosion.
Consider all patients with diminished consciousness to have CO intoxication unless proven otherwise.
Measure COHb blood levels – they will be increased in patients with CO intoxication. Note that pulse oximetry in patients with CO intoxication is unreliable, as a pulse oximeter is unable to distinguish between COHb and oxyhemoglobin. PaO2 levels may be within the normal range in these patients, as the dissolved oxygen in plasma remains unaffected despite total blood oxygen being low.
It is important to consider CO intoxication in context, as signs and symptoms of diminished consciousness may also be present due to other causes.
Cyanide (HCN) intoxication
Cyanide (HCN) intoxication occurs when HCN is released by the combustion of nitrogen-containing compounds present in plastics, fabrics and paper. HCN is absorbed through the lungs and binds to the cytochrome system, inhibiting its function. This results in anaerobic metabolism.
HCN intoxication should be suspected in all patients who present following inhalation injury or house fires.
The history, signs and symptoms are similar to CO intoxication. HCN intoxication is often fatal as HCN is approximately 25 times more toxic than CO.
The patient will have a history of being present around burning plastics or glue used in furniture.
These are non-specific – for example, loss of consciousness and convulsions.
Blood cyanide levels cannot be measured in a time frame that is clinically useful.
An unconscious patient (GCS < 8) should be intubated when the history and clinical findings mean intoxication is suspected.
Administer 100% oxygen to the patient until carboxyhemoglobin levels are normalized; this is often required for at least six hours, possibly longer if symptoms persist.